Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 208, NWS Des Moines, IA

August 23, 2002Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2002, 12:28 AM CDT for Polk County, Iowa. It was in force for 47 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 12:28 AM CDT (05:28 UTC)
Expired
Aug 23, 2002, 1:15 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

The radar

The Des Moines radar (KDMX), 9 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 12:28 AM CDTThunderstorm Wind 57 EWindsor Hgts, IA
Aug 23, 12:38 AM CDTThunderstorm Wind 62 MGrimes, IA
Aug 23, 12:40 AM CDTThunderstorm Wind 61 EDes Moines, IA
Aug 23, 12:40 AM CDTThunderstorm Wind 67 EWest Des Moines, IA
Aug 23, 12:40 AM CDTThunderstorm Wind 51 MJohnston, IA
Aug 23, 12:40 AM CDTThunderstorm Wind 67 EGrimes, IA
Aug 23, 12:45 AM CDTThunderstorm Wind 52 EDes Moines, IA
Aug 23, 12:45 AM CDTThunderstorm Wind 67 EDes Moines, IA
Aug 23, 12:45 AM CDTThunderstorm Wind 65 EUrbandale, IA
Aug 23, 12:45 AM CDTThunderstorm Wind 52 EUrbandale, IA
Aug 23, 12:48 AM CDTThunderstorm Wind 61 EJohnston, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3464 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KDMX 230528
SVRDSM
IAC153-230615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1228 AM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 115 AM CDT

* AT 1224 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLIVE...OR ABOUT 9 MILES WEST OF DES
  MOINES...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DES MOINES AROUND 1235 AM...
  8 MILES SOUTH OF ANKENY AROUND 1240 AM...
  NEAR PLEASANT HILL AROUND 1245 AM...
  NEAR ALTOONA AROUND 1250 AM AND
  NEAR MITCHELLVILLE AROUND 100 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

LAT...LON 4181 9382 4152 9380 4151 9336 4183 9334

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:13 PM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 3:13 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT THU AUG 22 2002

PRIMARY FCST CONCERN WL BE TSTM AND HVY RAIN TRENDS TNGT.  WATER
VAPOR IMAGERY SHOWS ELONGATED SHEAR AXIS/TROF FM NE INTO KS...OK AND
TX WITH LRG SCALE UVM INCRG AHEAD OF FEATURE.  EXTRAPOLATION PLACES
THIS LIFT INTO FA ARND 02Z.  COMBINATION OF VISIBLE STLT
DATA...RADAR DATA...AND MESONET INDC BNDRY ALG KDNS-KDSM-KMUT LN AT
19Z.  LRGR SFC ANLYS AT SAME TIME SHOWS THIS AS WRMFNT FM LOW ACRS
NERN NE AND PRES FALL CNTR ACRS SWRN IA.  MSTR CNVGNC HAS BEEN INCRG
PAST FEW HRS AS HAS CU DVLPMT...BUT SEEMS TO HAVE LTL VERTICAL
EXTENT PER STLT AND LOOK OUTSIDE.  THIS MAKES SENSE WITH LAPS/RUC
SOUNDINGS SHOWING WRM LYR UP TO ARND 750 MB.  THUS XPC INITIATION TO
WAIT TIL THIS EVEN WITH INCRG LOW LVL JET AS UPR LVL FORCING APCHS.
SPC RUC PAGE SHOWS MLCAPES/CINS ARND ARND 1000/25 J/KG RESPECTIVELY
SO IT SHOULD NOT TAKE MUCH TO GET THINGS GOING...SPCLLY WITH UPR LVL
SUPPORT.  SLA PROFILER ALREADY SHOWS MOD WRM ADVCTN IN PLACE.
RUC/ETA TAKE SFC BNDRY SWD REACHING NRN MO 03Z-06Z SO WL GO WITH
LIKELY POPS ACRS SRN ZNS TNGT.  WL ALSO KEEP LOWER CHCS N IN CASE
CNVGNC AREA INVOF KSUX LIGHTS UP SOONER THAN XPCD AND TSTMS ADVECT
ACRS NRN SXNS.  FLOW SHOULD VEER OVNGT SO WOULD XPC PCPN TO PUSH S
AND E OF FA OVNGT BUT HVY RAINS POSSIBLE IN THE MEANTIME.  PWS AOA 2
INCHES YET AGN SO WL MENTION IN SRN ZNS.  DO NOT FEEL WATCH
NECESSARY WITH RELATIVELY SHRT DURATION (COORDINATION W/DVN).  XPC
PCPN ASSOCD WITH SHRT WV OVR DAKOTAS TO PUSH EWD STAYING N OF FA.

AMS QUITE UNSTABLE AGN TMRW BUT CNVGNC WEAK SO WL LEAVE FCST DRY
ATTM.  CVRG WOULD NOT BE GREAT IF SOMETHING POPPED.  NEXT PCPN CHCS
SEEM TO BE LATE SAT AS WV DROPS DOWN MO VLY.  MUCH OF CNVGNC AND
FORCING RMNS SW OF FA...SO ALTHOUGH ETA CLIPS SWRN PTNS WITH
EVOLUTION OF MATURE MCS DO NOT FEEL CHCS GREAT ENOUGH TO INTRODUCE
AS OF YET.  GENERALLY FOLLOWED NGM MOS FOR TEMPS.  WITH FNTL BNDRY
SLIDING SWD WOULD XPC AT OR BLO PERSISTENCE NEXT SVRL DAYS.

FCST FOR NEXT WEEK PROBLEMATIC WITH SHRT WVS MEANDERING BTWN WLYS
ACRS CANADA AND SWRN RDG.  ALTHOUGH THERE CERTAINLY ARE
DIFFERENCES...MED RANGE MDLS IN BETTER AGREEMENT THAN YOU WOULD XPC
WITH THESE FEATURES CONSIDERING POOR RUN TO RUN CONTINUITY.
TEMPORAL AND SPACIAL DIFFERENCES ARE APPARENT BUT GENERAL TRENDS
APPR SIMILAR.  CANNOT FIND MUCH REASON TO CHG FM AVN WITH 00Z AND
12Z RUNS NOT ALL THAT DIFFERENT IN MOST FIELDS...BUT QPF LOWER.
THIS WOULD LEAD TO TWO PCPN WINDOWS WITH LOW CONFIDENCE.  1ST OVER
THE WEEKEND WITH PCPN POSSIBLE FM SAT NGT INTO EARLY MON AS PTNS OF
NWRN CONUS SHRT WV DRIFT INTO MO VLY.  FORCING WOULD LIKELY COME FM
MID LVL THETA-E ADVCTN AND KINEMATICS RATHER THAN LOW LVL CNVGNC
WHICH IS WEAK...AND MAINLY SW OF FA.  HWVR CANNOT SEE LEAVING FCST
DRY CONSIDERING MDLS QPF SO WL INTRODUCE CHCS SUN WHICH LOOKS TO BE
A GOOD PLACE TO START.  NEXT CHCS LOOK TO BE TUE NGT AND WED WITH
SIMILAR SUBTLE FORCING.

FLOW WL BE RELATIVELY WEAK SO TO NOT XPC MUCH IN THE WAY OF TEMP
EXTREMES.  GENERALLY STAYED AT OR JUST ABV AVN MOS WHICH IS NR CLIMO
AND WOULD MAKE SENSE CONSIDERING NR NORMAL H85 TEMPS.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Aug 22, 8:10 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT THU AUG 22 2002

A WARM FRONT WAS SITUATED FROM THE IOWA AND NEBRASKA BORDER ...NEAR
ONAWA EAST INTO WEST CENTRAL ILLINOIS TONIGHT. THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP ALONG AND SOUTH OF THIS WARM FRONT OVER
EASTERN NEBRASKA. THE STORMS WILL THEN SPREAD EAST THROUGH IOWA
OVERNIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING ALONG AND SOUTH
OF HIGHWAY 30 FROM DENSION EAST TO NEAR AMES...AND WEST OF
INTERSTATE 35. THE PRIMARY THREAT TONIGHT WILL BE FROM LARGE HAIL
AND AS THE EVENT EVOLVES POSSIBLY DAMAGING WINDS. FLASH FLOODING IS
ALSO POSSIBLE AS TRAINING THUNDERSTORMS ARE EXPECTED.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ044>048-057>060-070>073-081>083-092>094-230715-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-
WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
CRESTON...DENISON...DES MOINES...INDIANOLA...LAMONI...MOUNT AYR
810 PM CDT THU AUG 22 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     MODERATE          TONIGHT
  LARGE HAIL (3/4+)           MODERATE          TONIGHT
  FLASH FLOODING               MODERATE          TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...MODERATE

IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075-084>086-
095>097-230715-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-DAVIS-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POWESHIEK-
SAC-TAMA-WAPELLO-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CENTERVILLE...CHARITON...
ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
WATERLOO/CEDAR FALLS
810 PM CDT THU AUG 22 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     NONE
  LARGE HAIL (3/4+)           NONE
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...NOT EXPECTED

BARLOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:15 AM CDTFlash Flood WarningDMXAudubon, Dallas, Guthrie, Polk6 hr
Aug 23, 12:15 AM CDTFlash Flood WarningDMXAudubon, Dallas, Guthrie, Polk18 hr
Aug 23, 12:54 AM CDTSevere Thunderstorm WarningDMXJasper51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.